I am 59 with a history of lumbosacral arachnoiditis and Crohn's disease.Towards the end of last year I became aware of a buzzing feeling in my fingers and hands. This progresses to larger involuntary movements, but rather than a "jerk", it feels more like a very fast loss and recovery of power. At the beginning of July I had to have a transfusion of 3 units because of anaemia associated with my Crohn's disease. The day after, instead of feeling really well as usual, I ws falling asleep sitting upright, and my speech was slurred and confused. I also had some difficulty in understanding what people were saying to me. The following morning I fell in the kitchen. My kids took me to hospital where I was admitted. A brain CT carried out on admission was normal, while a chest x-ray showed pneumonia in the right lower lobe. Over the next few days the involutary movements of my hands got so bad that I spilled five drinks and two meals in one day. I also had another fall a few days after admission, again with no warning. In addition my eyesight was affected and I could not read or write.My MRI was eventually carried out almost two weeks after initial admission. It showed a tiny focus of small vessel ischaemia in the posterior right frontal lobe. There didn't seem to be anything to see in the left temporal lobe or in the occipital lobes. By the time of the MRI I was pretty much asymptomatic, and now have only the ocasional movement in a hand. No-one has offered any explanation of what happened and I have not been referred for any follow-up. Do you think I should see a neurologist? (I cannot have any contrast studies done because I am allergic to iodine, which is the reson for the capsule endoscopy).
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history and review your imaging, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
The movements, the jerks, you get in your arms, if they are a sudden loss of muscle tone followed by rapid recovery, could be caused by asterexis, also known as negative myoclonus, which is most often due to metabolic problems, such as liver problems, but can occur in other conditions such as liver dysfunction, or due to infections, or medications.
The episode of confusion, lack of comprehension, could have been related to your pneumonia; in some people, something like a pneumonia can really cause confusion, and this could have exacerbated your myoclonus as well. This is called medically a metabolic encephalopathy. I am not sure from your above report if the small vessel stroke on your MRI was acute (new) or old, but a small stroke can sometimes cause significant symptoms depending on its exact location. People with Crohn's disease can have a tendency for blood clotting, and when appropriate should be on a blood thinner such as aspirin.
Another possibility is that you were have seizures, not the seizures that cause convulsions, but rather either myoclonus or confusional episodes. This seems less likely but is still on the differential diagnosis.
I do recommend that you be evaluated by a neurologist if your arm jerks persist and/or if you have other symptoms, so that the cause can be searched for, and also, if you did have a new stroke on your MRI, to ensure you are on the appropriate stroke-prevention therapies.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Thank you so much for your input. I am taking my scans to see my chiropractor today (he was a radiologist before a chiropractor) and I will take your suggestions along. I am seeing my GP next week and will take them there too.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.